From Salida, California, USA:
My three-year-old son was recently seen in the Emergency Room (ER) for respiratory distress. They treated him for asthma with breathing treatments and a small dose of an oral steroid. Minutes before we were to be discharged, the nurse came in the room and said they had tested his blood sugar and it was high. The test was probably wrong, so they decided to re-test him; his blood sugar was 296 mg/dl [16.4 mmol/L]. The doctor inserted an I.V. and hydrated him, spoke with a pediatric endocrinologist and gave him some insulin. We were transferred by ambulance to a hospital 90 miles away where he was seen by a pediatric endocrinologist in the P.I.C.U. His blood sugar was lower and continued to be within the normal range for the three days we were in the hospital. We were sent home with a meter and told to check his blood for the next two weeks. If the levels were greater than 200 mg/dl [11.1 mmol/L] twice, we were to call the endocrinologist immediately. Since he has been home, he has recovered from the virus he had and breathing treatments have ceased. His blood sugar levels have been between 70 mg/dl [3.9 mmol/L] and 105 mg/dl [5.8 mmol/L]. His GAD-65 came back with good results. My pediatrician thinks he could still be pre-diabetic because of his levels in the ER. She wants me to stay on top of testing him the next time he gets sick to see if they go up again. Could an oral steroid cause his blood sugar to reach 296 mg/dl [16.4 mmol/L]? He also had sugar and ketones in his urine at that time. He does urinate frequently and seems to ask for something to drink a lot more often lately. What are your thoughts?
Oral cortisone or other steroids like this do not instantaneously raise the blood glucose. After several hours or several days, however, this could occur. Illnesses of any kind, however, can interfere with insulin and if he were going to develop diabetes, then this could be the precipitating factor. It is also hard to believe that the high blood sugar coupled with high urine sugar and positive ketones were all erroneous. So, I would agree with your pediatrician and be especially vigilant with any other illnesses of any kind and particularly if there were any unexplained increase in urination, increase in thirst, weight loss, bed wetting, etc. Home monitoring of blood glucose would be very important as would testing for known islet cell antibodies (ICA, GAD-65 and IAA, for instance). If negative, this does not help to figure this out very well; if positive, this means there is underlying inflammation and a likely change to overt diabetes in the future.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.